While most of the side effects from Semaglutide are gastrointestinal related, there are concerns that some males who take it may also experience sexual side effects like erectile dysfunction.

Semaglutide is a drug originally prescribed to improve blood sugar levels for adults with type 2 diabetes. Sold under brand names like Ozempic and Wegovy, semaglutide has also increased in popularity in recent years as a weight loss drug.

Like any medication, semaglutide may cause side effects. During clinical trials, for example, the most commonly noted side effects of Ozempic were gastrointestinal (GI) related and included nausea, vomiting, and diarrhea.

But there may be other side effects to consider with semaglutide aside from GI discomfort. One such possible side effect includes erectile dysfunction (ED) in males, with evidence and anecdotal reports only recently emerging.

Learn more about the possible connections between semaglutide and ED and what you can do to help minimize these side effects while taking this medication.

Semaglutide is a glucagon-like peptide (GLP)-1 receptor agonist primarily used in type 2 diabetes treatment and has also increased in use as a weight loss drug.

These types of drugs work by reducing insulin in your body by creating GLP-1-like hormones. It’s also thought that these hormones may help induce weight loss by controlling your appetite.

As more people are taking semaglutide, GI symptoms are the most reported. Yet, there are concerns about other side effects, such as ED.

According to a 2021 review, glucose-lowering medications may contribute to ED because of their effects on vascular smooth muscle and blood flow. But this particular research looked at other types of GLP-1 receptor agonists more generally and not semaglutide exclusively.

While GLP-1 receptor agonists have been reported as possible contributors to ED, the exact incidence isn’t known. Your increased risk may be small, as it’s not reported as a common adverse reaction. It’s also not reported as a possible side effect on its brand name labels, such as Ozempic.

Contradicting the aforementioned 2021 review, a separate review published in 2022 suggested that GLP-1 receptor agonists were found to improve diabetes and cardiovascular health, ED, and weight loss efforts. But this review didn’t discuss semaglutide specifically.

Another 2022 review concluded that GLP-1 receptor agonists could actually be helpful in reducing your risk of ED. Researchers point to improved testosterone levels in males with obesity as well as those who have type 2 diabetes.

Semaglutide is available orally or by injection. Oral versions are taken daily, while semaglutide injections are administered weekly.

It’s not known exactly how long you might experience ED while taking semaglutide—if at all. In general, weight loss drugs carry the risk of mild side effects that improve over time.

If you continue experiencing ED for several weeks, this could indicate long-term side effects associated with semaglutide. In theory, this could mean that sexual side effects could persist as long as you take this medication.

If you’re experiencing ED while taking semaglutide, it’s important to discuss this with a doctor or other healthcare professional. Depending on your situation, they might consider trying a different medication.

Often, treating ED also means treating the underlying cause, such as diabetes or obesity. Aside from changing your semaglutide prescription, a doctor may also consider how long you have been taking this medication. It can take several weeks for these types of drugs to take effect.

If issues with ED still persist, a doctor may prescribe PDE-5 inhibitors. Examples include sildenafil (Viagra), tadalafil (Cialis), and vardenafil (Levitra).

Learn more about ED treatment for people with diabetes.

Below are known side effects of semaglutide, which are primarily GI related. Consider discussing the following possible side effects with a doctor:

If you’re experiencing ED while taking semaglutide, consider speaking with a doctor. They can determine whether this side effect is attributed to semaglutide or something else.

If ED or any other side effect is intolerable, speak with a medical professional right way to discuss stopping or adjusting your medication.

Also, while GI side effects are common with semaglutide, it’s still important to report these to your prescribing doctor. They may wish to conduct testing to determine whether they’re possible symptoms of a more serious effect from your medication, such as kidney-related symptoms.

When considering semaglutide or other diabetes medications, consider asking a doctor about these frequently asked questions about ED:

Can Ozempic, Wegovy, or Mounjaro cause erectile dysfunction?

Some clinical research suggests that some people may experience ED from taking semaglutide. Ozempic and Wegovy are brand names for semaglutide.

While also prescribed for people with diabetes or obesity, Mounjaro contains another type of active ingredient called tirzepatide.

Most of the reported side effects are similar to semaglutide, with the majority of them being GI related. More research is needed to determine whether tirzepatide could cause ED.

Can other diabetes medications cause erectile dysfunction?

Metformin is another possible diabetes medication linked with lowered testosterone levels and possible ED.

It’s also important to keep in mind that diabetes itself can cause ED. In fact, males with diabetes are three times more likely to develop ED than those who aren’t diabetic because of nerve damage.

Can diabetic erectile dysfunction be reversed?

ED is a common health concern seen in diabetes, and certain medications can make it worse or better. One example is insulin, which is thought to help diabetes-related ED. On the flipside, other drugs, such as metformin, might decrease testosterone in men.

If you do develop ED, there are treatment options available that may help. But researchers also note that diabetic ED treatment is most successful when combined with other therapies and complementing lifestyle changes, such as a healthy diet.

The incidence of ED in males who take semaglutide isn’t known, though the current research suggests this isn’t as common of a side effect as GI symptoms. Nevertheless, if you do experience ED after taking this medication, consider speaking with a doctor.